How to tell if your loved one is addicted to heroin

In recent years, there has been a six-fold increase in heroin-related deaths in the United States.1 In some parts of the nation, the heroin epidemic is particularly fierce. According to reports, Georgia is witnessing “unprecedented amounts of heroin” moving into the state, and it’s also penetrating in the Carolinas.2 It appears that no regions are immune to the problem of this dangerous and potentially deadly drug, however. If you believe that your loved one may be addicted to heroin, it’s important to know the signs.

Signs and Symptoms of Being Addicted to Heroin

Addiction sufferers are often in denial about the extent of their abuse problems. Many will attempt to hide their drug use. There are signs you can look for to determine if your loved one is using heroin. First, if you witness burnt spoons, syringes or discarded tiny baggies, you might be seeing clear signs of heroin use. Other signs include small glass pipes, rubber tubing and dark, sticky residue.

Observing drug paraphernalia isn’t the only way to identify a heroin abuse problem. A heroin user will also suffer from various symptoms such as intense scratching of the skin, nausea, vomiting, loss of appetite, slurred speech, slow breathing and poor hygiene. If your loved one is displaying symptoms such as these, you can suspect heroin or other opioid abuse.

Why Does Someone Use Heroin?

It can be extremely confusing to understand why someone would use heroin when so much is known about this drug and the toll it takes on health. Yet it’s important to remember that addiction is a disease that is typically chronic and progressive. Using heroin for the first time is a choice, but there are many factors that might lead someone to use this drug. People use heroin to self-medicate, to cope with depression or another mental illness or because of peer pressure. Because heroin is highly addictive, some people may only use a few times before dependence develops and withdrawal symptoms persuade them to continue to use this drug.

It’s also important to note that heroin is a trickster when it comes to the brain. It tricks the brain’s pleasure center into releasing feel-good endorphins that deaden pain and heighten pleasure. The heroin high is extremely pleasurable, but its effects on the body in the meantime are disastrous and the risk for overdose is ever-present.

If you have witnessed heroin paraphernalia in the home of your loved one and noted symptoms that are indicative of heroin use, it’s essential to intervene. Some families will stage an intervention to convince their loved one to enter treatment. It’s vital to remember that substance addiction is a disease. A person suffering being addicted to heroin is not likely to overcome this disease without addiction treatment. The sooner you can get your loved one into treatment, the sooner that can begin their road to recovery.


References

  1. https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates
  2. https://www.justice.gov/usao-ndga/atlanta-summit-exploding-heroin-abuse-and-overdose-deaths-georgia

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes:

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

YOUR FOUNDATION FOR LONG-TERM SOBRIETY. (770) 432-9774